Montana, 2007

Damaging Winds in Montana, June 4 to 5, 2007

June 4 to 5, 2007 · NWS MSO · 2 events in 2 counties and zones

On June 4, a strong cold front moved southeast across the area and produced several strong to severe thunderstorms over Western and Southwestern Montana during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On June 4, a strong cold front moved southeast across the area and produced several strong to severe thunderstorms over Western and Southwestern Montana during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 4, 1:28 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 4, 1:28 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
228 PM MDT MON JUN 4 2007

.DISCUSSION...UPPER RIDGE AND SURFACE THERMAL TROUGH ARE SLOWLY
SLIDING EAST ACROSS THE NORTHERN ROCKIES THIS AFTERNOON. BEST
INSTABILITY APPEARS TO BE JUST AHEAD OF THE INCOMING CLOUD SHIELD
NEAR THE RIDGE AXIS AND OVER THE BEST SURFACE CONVERGENCE. AT MID
AFTERNOON THIS AREA EXTENDED FROM SOUTH CENTRAL IDAHO COUNTY NORTH
THROUGH THE PANHANDLE. RADAR INDICATED MODERATELY STRONG STORM
SIGNATURES ALREADY IN SOUTHERN IDAHO COUNTY. MORE ISOLATED
CONVECTION IS DEVELOPING ACROSS SOUTHWEST MONTANA. THE INSTABILITY
AND WEATHER FEATURES WILL SPREAD OVER WESTERN MONTANA THIS
EVENING. EXPECT THE STORMS TO LINGER PAST DARK IN WESTERN MONTANA
AS THERE APPEARS TO BE SUFFICIENT LIFT WITH THE THERMAL TROUGH AND
A WEAK UPPER DISTURBANCE BEHIND THE RIDGE AXIS TO OFFSET THE LOSS
OF SURFACE HEATING.

FOR TUESDAY...A FRONT WILL PRECEDE THE INCOMING UPPER
TROUGH...MOVING INTO NORTHERN IDAHO AND EXTREME NORTHWEST MONTANA
IN THE MORNING...THEN THROUGH WESTERN MONTANA IN THE AFTERNOON.
ALONG WITH WIDESPREAD SHOWERS...COULD BE SOME THUNDERSTORM
ACTIVITY WITH THE FRONT. HOWEVER...THE AIR MASS WILL STABILIZE
RAPIDLY BEHIND THE FRONT. TEMPERATURES WILL BE SUBSTANTIALLY
COOLER TUESDAY WITH THE AIR MASS CHANGE BEHIND THE FRONT AND ALSO
DUE TO SHOWERS.

THE UPPER LOW WILL MOVE IN TUESDAY NIGHT AND WEDNESDAY WITH THE
POTENTIAL FOR COPIOUS AMOUNTS OF WRAP AROUND RAIN DEVELOPING. HAVE
INCREASED RAIN CHANCES AND AMOUNTS MOST AREAS...BUT IT LOOKS LIKE
THE FOCUS WILL BE OVER WESTERN MONTANA. VALLEY TEMPERATURES WILL
BE WELL BELOW NORMAL FOR EARLY JUNE...AND HIGHER MOUNTAIN
TEMPERATURES WILL ALLOW SNOW TO ACCUMULATE.

THURSDAY THROUGH MONDAY...THE THROUGH MOVES OFF TO THE SOUTHEAST
ON THURSDAY WITH SOME LINGERING SHOWERS. AFTER THE TROUGH MOVES
OFF WESTERN MONTANA AND NORTH CENTRAL IDAHO ARE UNDER A ZONAL FLOW
WITH SOME WEAK DISTURBANCES MOVING ACROSS THE REGION EACH DAY. NOT
CONFIDENT ENOUGH TO TRY TO TIME THE DISTURBANCES SO HAVE KEPT A
MENTION OF SLIGHT CHANCE TO LOW CHANCE SHOWERS IN THE FORECAST
THROUGH MONDAY. TEMPERATURES REMAIN SLIGHTLY BELOW NORMAL THOUGH
THE EXTENDED FORECAST.

&&

.AVIATION...WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED EMBEDDED
THUNDERSTORMS WILL ADVANCE INTO NORTHERN IDAHO AND WESTERN MONTANA
THIS AFTERNOON AND EVENING. SOME STORMS COULD BE MODERATELY STRONG
WITH SMALL HAIL AND BRIEF HEAVY SHOWERS. NO SIGNIFICANT WEATHER
IMPACT TO AVIATION EXPECTED...SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...WHITMORE
LONG TERM....KOLATA
AVIATION...WHITMORE
Hazardous weather outlook, Jun 4, 12:53 AM MST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
153 AM MDT MON JUN 4 2007

IDZ005>010-MTZ001>007-043-051200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
153 AM MDT MON JUN 4 2007 /1253 AM PDT MON JUN 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE... TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
A COLD FRONT MOVES TO THE SOUTHEAST...ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SIGNIFICANT COOL DOWN WILL BEGIN TONIGHT. BY WEDNESDAY
AFTERNOON...TEMPERATURES WILL BE ABOUT 30 DEGREES LOWER THAN
MONDAYS HIGH TEMPERATURES. SNOW LEVELS ARE EXPECTED TO FALL TO BE
BETWEEN 6000 AND 7000 FEET ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 79 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mineral

When
June 4, 4:12 PM MST to June 5, 4:15 PM MST
Where
Mineral County, 5 mi W of Superior
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.200, -115.006

Severe Thunderstorm downdraft winds blew several large trees down 5 miles west of Superior.

Thunderstorm Wind, Missoula

When
June 4, 4:41 PM MST to 4:50 PM MST
Where
Missoula County, 15 mi NW of (Mso)missoula Intl A to 3 mi SE of (Mso)missoula Intl A
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.073, -114.305

Estimated Severe Thunderstorm downdraft winds of 60 mph were reported in both the Nine Mile area and in Missoula. The winds broke several large branches off of trees in Missoula.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29685, 29687.